Utah, 2004

Dense Fog in Utah, December 29 to 30, 2004

December 29 to 30, 2004 · NWS GJT · 1 event in 1 county or zone

Dense fog reduced visibilities to less than 1/4 mile.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog reduced visibilities to less than 1/4 mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 3:21 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Dec 29, 3:21 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
321 PM MST WED DEC 29 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...A MOIST/DYNAMIC STORM SYSTEM
WILL CONTINUE TO AFFECT EASTERN UTAH/WESTERN COLORADO THROUGH MIDDAY
THURSDAY. WIDESPREAD RAIN AND SNOW (MAINLY ABOVE 7500FT) TODAY HAS
OCCURRED WITH SIGNIFICANT PRECIP AMOUNTS ACROSS SE UTAH (BLANDING
AROUND 1.45 RAINFALL AS OF 21Z). WITH SNOW LEVELS RELATIVELY HIGH
AT THE MOMENT...THE HEAVY RAIN AND MELTING SNOW IS CAUSING LOCAL
SURFACE RUNOFF ISSUES AND MINOR LOWLAND FLOODING. URBAN AND SMALL
STREAM FLOOD ADVISORY WILL REMAIN IN EFFECT FOR SAN JUAN COUNTY UT
UNTIL 5 PM MST.

BROAD CYCLONIC TROUGH OFF THE PACIFIC WEST COAST WILL SEND A SERIES
OF MID LVL DISTURBANCES ACROSS THE AREA TONIGHT...WITH THE FINAL
WAVE EXITING WESTERN COLORADO MIDDAY THURSDAY. AS THE MOIST LAYER
DECREASES AND DEEPER INSTABILITY LIFTS AWAY...EXPECT HEAVY PRECIP
TO END THIS EVENING ACROSS SE UTAH/EXTREME SW COLORADO. IN THE
MOUNTAINS...SNOW WILL PREVAIL WITH SIGNIFICANT BLOWING SNOW ACROSS
EXPOSED AREAS WITHIN STRONG SW FLOW. THIS FLOW WILL FAVOR SOUTHWEST
FACING SLOPES FOR ENHANCED SNOWFALL AND AS COLDER AIR WORKS ACROSS
THE AREA TONIGHT...SNOW LEVELS WILL LOWER TO VALLEY FLOORS. AS A
RESULT...WILL ISSUE A WINTER WEATHER ADVISORY FOR PAGOSA SPRINGS
(COZN 23) TONIGHT THROUGH MIDDAY THURSDAY. THE UPPER COLORADO RIVER
VALLEY (EAGLE TO WOLCOTT) WILL BE IN AN ADVISORY AS WELL...WITH
ACCUMULATING SNOW DEVELOPING AFTER SUNSET TONIGHT. ALL OTHER
HIGHLIGHTS WILL BE EXTENDED THROUGH 18Z/THU AS SNOWFALL AND DANGEROUS
DRIVING CONDITIONS PERSIST DURING THE MORNING. DRIER AIR WORKS IN
ACROSS NE UTAH/NW COLO LATE TONIGHT...SO EXPECT SIGNIFICANT PRECIP TO
DIMINISH TONIGHT OVER THIS AREA. THE FLOW WILL TURN WEST THURSDAY BUT
REMAIN STRONG ACROSS THE MOUNTAINS. THIS WILL FAVOR THE NORTHERN/
CENTRAL MOUNTAINS OF COLORADO OROGRAPHICALLY...AND SNOW SHOWERS WILL
LINGER THROUGH THE AFTERNOON. WITH H7 TEMPS COOLING TO AROUND -8C...
MAX TEMPS WILL STRUGGLE TO WARM MUCH AND HAVE UNDERCUT MET/MAV
GUIDANCE.

THURSDAY NIGHT AND FRIDAY...A PERIOD OF DRY/STABLE CONDITIONS WILL
EXIST BEFORE ANOTHER STRONG PACIFIC DISTURBANCE MOVES INLAND FRIDAY.
WINDY CONDITIONS WILL CONTINUE ACROSS HIGH TERRAIN AND EXPOSED AREAS
AS H7 FLOW REMAINS SOUTHWEST 25-35KTS. MOISTURE WILL BE PRETTY
LIMITED UNTIL FRIDAY AFTERNOON WHEN H7 SPECIFIC HUMIDITY INCREASES
OVER 3G/KG ACROSS SE UTAH/SW COLORADO. A 120KT JET WILL SAG ACROSS
NE UTAH/NW COLORADO WHICH WILL HELP TRIGGER PRECIP...ESPECIALLY
ACROSS THE EASTERN UINTA MTS BY FRIDAY. TEMPS WILL NOT DIFFER MUCH
FROM THURSDAY EXTREMES...ALTHOUGH WITH MORE CLEARING THURSDAY
NIGHT...MIN TEMPS COULD BE COLDER THAN CURRENTLY FORECAST.  DJN.83

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ENERGY DROPPING DOWN FROM AK WILL MAINTAIN WEST COAST TROUGHING IN A
HIGH AMPLITUDE PAC/WRN CONUS PATTERN. SHORTWAVES THEN EJECTED FROM
THE TROUGH OUT ACROSS THE GREAT BASIN WILL KEEP UNSETTLED AND
OFTEN BREEZY CONDITIONS PRESENT THROUGH THE MIDDLE OF NEXT WEEK.

FRI NIGHT-SAT: SHORTWAVE AND COLD FRONT MOVES ACROSS THE FORECAST
AREA FOR ANOTHER PERIOD OF SNOW. MTNS AND NORTHERN VALLEYS LIKELY
TO SEE THE BEST PRECIPITATION WITH SEVERAL INCHES OF SNOW POSSIBLE
IN THE MTNS. BREEZY TO WINDY CONDITIONS CONTINUE IN THE MTNS
ESPECIALLY SATURDAY MORNING WITH FROPA.

SUN: GENERALLY AN IN-BETWEEN DAY AS THE WEST COAST TROUGH RELOADS
WITH MORE ENERGY FROM THE NW.  SMALLER DISTURBANCES WILL TRACK FROM
SW TO NE ACROSS NE UT AS FLOW BACKS MORE TO THE SW...AND HAVE KEPT
POPS HIGHEST THERE.

MON-WED: SIGNIFICANT SHORTWAVE TROUGH ROTATES NE ACROSS THE GREAT
BASIN THIS PERIOD AND EXPECTED TO CROSS ERN UT/WRN CO IN THE TUE-
WED TIME-FRAME FOR ANOTHER PERIOD OF MTN SNOW AND VALLEY RAIN/SNOW.
SOME TIMING DIFFERENCES BETWEEN THE GFS AND ECMWF WITH THE GFS A
BIT FASTER. WITH THE AMPLIFIED PATTERN STILL IN PLACE EARLY IN THE
WEEK...GFS MAY BE A BIT FAST. WARM ADVECTION IN STRENGTHENING SW FLOW
ON MON GIVES TO COOLER TEMPS TUE/WED. BREEZY TO WINDY CONDITIONS FOR
THE MTNS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING THROUGH 11 AM MST THURSDAY FOR ZONES
      4...9...12...13...17...18 AND 19.
      HEAVY SNOW WARNING THROUGH 11 AM MST THURSDAY FOR ZONE 8.
      WINTER WEATHER ADVISORY THROUGH 11 AM MST THURSDAY FOR ZONE
      3...10 AND 23.

.UT...WINTER STORM WARNING THROUGH 11 AM MST THURSDAY FOR ZONE 28.
      WINTER WEATHER ADVISORY THROUGH 6 AM MST THURSDAY FOR ZONES
      23 AND 25.

&&

DJN/JAD
Hazardous weather outlook, Dec 29, 3:34 PM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
334 PM MST WED DEC 29 2004

COZ003-004-008>010-012-013-017>019-023-UTZ023-025-028-301200-
CENTRAL COLORADO RIVER BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
334 PM MST WED DEC 29 2004

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES REMAIN IN
EFFECT THROUGH 11 AM MST THURSDAY FOR THE MOUNTAINS AND HIGH
VALLEYS OF WESTERN COLORADO AND EASTERN UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND HIGH
VALLEYS OF WESTERN COLORADO AND EASTERN UTAH.

.DAY ONE...TONIGHT...

MODERATE TO HEAVY SNOWFALL COUPLED WITH STRONG WINDS AND BLOWING
SNOW WILL CAUSE SIGNIFICANT TRAVEL PROBLEMS ACROSS THE MOUNTAINS
TONIGHT. BY THURSDAY MORNING...SNOW ACCUMULATIONS OF 8 TO 16 INCHES
ARE EXPECTED WITH ACCUMULATIONS UP TO 30 INCHES POSSIBLE ON SOUTHWEST
FACING SLOPES. SNOWFALL OF 4 TO 9 INCHES CAN BE EXPECTED ALONG THE
I-70 CORRIDOR NEAR EAGLE. OVER RIDGETOPS AND EXPOSED HIGH TERRAIN...
STRONG AND GUSTY SOUTHWEST WINDS 25 TO 35 MPH WITH ISOLATED GUSTS TO
60 MPH WILL PRODUCE BLOWING AND DRIFTING SNOW AND GREATLY REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THURSDAY...SNOWFALL WILL DIMINISH THROUGH THE DAY WITH GUSTY WEST
WINDS CONTINUING. FRIDAY THROUGH TUESDAY...A SERIES OF FAST MOVING
DISTURBANCES WILL BRING PERIODS OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. BUT YOU ARE ENCOURAGED
TO REPORT SNOWFALL AMOUNTS OR STRONG WIND GUSTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

COZ001-002-005>007-011-014-020>022-UTZ022-024-027-029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SOUTHEAST UTAH-UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
334 PM MST WED DEC 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOWER VALLEYS OF EASTERN UTAH
AND WESTERN COLORADO.

.DAY ONE...TONIGHT...

RAIN AND SNOW WILL PERSIST TONIGHT. SIGNIFICANT RAINFALL OVER
SOUTHEAST UTAH WILL LEAD TO MINOR LOWLAND FLOODING...NEAR MONTICELLO
AND BLANDING. RAIN WILL LIKELY CHANGE TO ALL SNOW AFTER MIDNIGHT
WITH LOCAL SNOW ACCUMULATIONS UP TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THURSDAY...SCATTERED RAIN AND SNOW SHOWERS WILL DIMINISH THROUGH THE
DAY. FRIDAY THROUGH TUESDAY...A SERIES OF FAST MOVING DISTURBANCES
WILL BRING PERIODS OF SIGNIFICANT SNOWFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY SIGNIFICANT WEATHER
EVENT TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

DJN/JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 29, 7:00 PM MST to December 30, 9:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431237.